Alert archive / Maine / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 10, 2008, 4:55 PM EDT for Franklin County, Maine. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 10, 2008, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Franklin County, ME
The radar
The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:45 PM EDT | HAIL 0.75 | Strong, ME | ALSO REPORTED WIND GUST OF 56 MPH. |
| Jun 10, 5:50 PM EDT | TSTM WND DMG | Phillips, ME | TREES AND POWER LINES DOWN. |
| Jun 10, 6:00 PM EDT | TSTM WND DMG | 4 Ne Farmington, ME | TREES AND WIRES DOWN IN INDUSTRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 1:16 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KGYX 102055
SVRGYX
MEC007-102200-
/O.NEW.KGYX.SV.W.0013.080610T2055Z-080610T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT TUE JUN 10 2008
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 600 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF WELD...OR ABOUT 7 MILES NORTH OF RUMFORD...AND MOVING
NORTHEAST AT 19 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RANGELEY...WELD...JAY...WILTON...PHILLIPS...FARMINGTON AND
KINGFIELD.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.
LAT...LON 4459 7008 4448 7019 4448 7021 4460 7028
4461 7050 4481 7061 4475 7077 4497 7081
4503 7014 4489 7016 4481 7012 4461 6994
TIME...MOT...LOC 2055Z 241DEG 17KT 4466 7055
$$
HAYES/TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:59 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 10, 2:59 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 259 PM EDT TUE JUN 10 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT. IN ADVANCE OF THE FRONT STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. HIGH PRESSURE WILL BUILD TOWARDS THE REGION FROM CANADA WEDNESDAY...CRESTING ACROSS NEW ENGLAND FRIDAY. A COLD FRONT WILL APPROACH THE REGION LATE SATURDAY AND INTO SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... DEEP CONVECTION DEVELOPING OVER THE TERRAIN OF WESTERN ATTM...WHILE LESS IMPRESSIVE CELLS POPPING OVER CENTRAL AND SRN NH. EARLY ON COMBINATION OF TERRAIN FORCING AND WEAKENING CAP IN THE N WILL ALLOW CELLS TO DEVELOP BETTER IN THE TERRAIN OVER THE NEXT HOUR OR SO...THEN A BETTER CHC ACROSS NH AS LINE TO THE WEST MOVES THRU THE CWA LATE THIS AFT INTO THIS EVE. GYX 18Z RAOB SHOWS SHALLOW MARINE LYR...WILL ALLOW FOR THREAT OF SVR ALL THE WAY TO THE COAST. ONCE PRE-FRONTAL TROUGH PASSES...WILL HAVE TO CONTEND WITH ANOTHER CHC OF SHRA/TSRA WHEN THE FRONT ITSELF GOES THRU LATER THIS EVENING...THEN THINGS SHOULD BEGIN TO CLEAR OUT AFTER MIDNIGHT. && .SHORT TERM /WEDNESDAY/... NW FLOW BEHIND THE FRONT WILL KEEP SKIES M/CLR IN THE COASTAL PLAIN...AND SHOULD ALSO WARM THINGS UP FAIRLY WELL IN THE DOWNSLOPE AREAS. SOME CLOUDS A SHRA OR TSRA WILL BE IN THE MTNS AS 500MB TROUGH AXIS MOVES THRU. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY NIGHT AND THURSDAY. RETURN FLOW ON BACK SIDE OF HIGH BRINGS WARMER AND MORE HUMID AIR INTO THE REGION FRIDAY INTO SATURDAY. ANOTHER FRONT APPROACHES ON SATURDAY AND WILL BRING AN INCREASE IN CLOUDS AND THE THREAT OF SHOWERS BY LATE IN THE DAY. THAT FRONT MOVES OFFSHORE SUNDAY WITH IMPROVING CONDITIONS DURING THE DAY...BUT COOLER AND SPMEWHAT UNSETTLED WEATHER WILL REDEVELOP EARLY NEXT WEEK AS COLD AIR ALOFT MOVES EAST. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SHORT TERM ...VFR CONDITIONS IN GENERAL...BUT TSRA COULD BRIEFLY LOWER CIG/VIS TO MVFR/IFR FOR A SHORT PERIOD DURING THRU THIS EVE. COULD SEE SOME ISOLATED WIND GUSTS OF 40-50 KT...FREQUENT LIGHTNING...AND HEAVY RAIN. ONCE THE FRONT MOVES THROUGH...AROUND 06Z...SHOULD SEE VFR RIGHT THROUGH FRIDAY. LONG TERM...VFR CONDITIONS EXPECTED INTO SATURDAY. IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY. CONDITIONS SHOULD IMPROVE TO VFR SUNDAY. && .MARINE... SHORT TERM...WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH WEDNESDAY. MARINERS SHOULD BE ALERT FOR THE POTENTIAL OF STRONG THUNDERSTORMS INTO THIS EVENING IN ADVANCE OF AN APPROACHING COLD FRONT. LONG TERM...REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. WINDS AND SEAS WILL INCREASE SATURDAY OUT AHEAD OF COLD FRONT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM...CEMPA LONG TERM...JENSENIUS AVIATION...CEMPA MARINE...CEMPA/JENSENIUS
Hazardous weather outlook, Jun 10, 4:00 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 400 PM EDT TUE JUN 10 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-112000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 400 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THE COMBINATION OF HIGH AMOUNTS OF LOW LEVEL MOISTURE WITH SURFACE HEATING IN CONJUNCTION WITH A SWEEPING MID LEVEL JET OF 50-75KT WILL BRING THE THREAT OF STRONG TO SEVERE THUNDERSTORMS FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE WIND DAMAGE. SEE SPC DAY 1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ DISCUSSION FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS OF SEVERE WEATHER. ANZ150>154-112000- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 400 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY... THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA... THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. MARINERS SHOULD SEEK SAFE HARBOR IF THUNDERSTORMS APPROACH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER.
In the hours before
Local storm report, Jun 10, 2:44 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL HARRISON 44.11N 70.68W
06/10/2008 E1.25 INCH CUMBERLAND ME PUBLIC
&&
MCSpecial weather statement, Jun 10, 3:01 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 301 PM EDT TUE JUN 10 2008 MEZ009-101945- CENTRAL SOMERSET- 301 PM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM EDT... AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BRASSUA...OR ABOUT 16 MILES EAST OF JACKMAN...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRASSUA THROUGH 345 PM EDT. THIS STORM WILL ALSO AFFECT MOOSEHEAD LAKE. IF YOU ARE BOATING ON THE LAKE...BE ON THE ALERT FOR THREATENING WEATHER...AND MOVE TOWARD SHORE AS THUNDERSTORMS APPROACH. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HAYES/TAYLOR
Special weather statement, Jun 10, 3:41 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 341 PM EDT TUE JUN 10 2008 MEZ007-008-NHZ001-102115- NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD- 341 PM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 515 PM EDT... AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING ACROSS NORTHEAST VERMONT AND SOUTHERN QUEBEC...MOVING EAST AT 30 MPH. THIS LINE OF STRONG WILL AFFECT AREAS IN AND AROUND NORTH STRATFORD...LEMINGTON... COLEBROOK...STEWARTSTOWN...MILLSFIELD...DIXVILLE NOTCH...ERROL... PITTSBURG...CLARKSVILLE AND WENTWORTHS LOCATION THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES/TAYLOR
Special weather statement, Jun 10, 3:48 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 348 PM EDT TUE JUN 10 2008 MEZ008-012-013-020-102045- ANDROSCOGGIN-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN OXFORD- 348 PM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 445 PM EDT... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BRYANT POND...OR ABOUT 7 MILES EAST OF BETHEL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WEST PARIS...SOUTH PARIS... MILTON...LOCKE MILLS...GREENWOOD...BRYANT POND...BETHEL... HANOVER...SUMNER AND HARTFORD THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
Special weather statement, Jun 10, 3:52 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 352 PM EDT TUE JUN 10 2008 MEZ007-NHZ001-102045- NORTHERN COOS-NORTHERN OXFORD- 352 PM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY THROUGH 445 PM EDT... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LEMINGTON...OR ABOUT 4 MILES SOUTHWEST OF COLEBROOK...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEMINGTON...COLEBROOK... STEWARTSTOWN...PITTSBURG AND CLARKSVILLE THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES/TAYLOR
Special weather statement, Jun 10, 3:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 359 PM EDT TUE JUN 10 2008 MEZ009-102100- CENTRAL SOMERSET- 359 PM EDT TUE JUN 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 500 PM EDT... AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 6 MILES NORTHWEST OF FLAGSTAFF LAKE...OR ABOUT 10 MILES NORTHEAST OF EUSTIS...MOVING NORTHEAST AT 25 MPH. THIS WILL AFFECT AREAS IN AND AROUND FLAGSTAFF LAKE THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:50 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 40 min |
| Jun 10, 2:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 44 min |
| Jun 10, 2:03 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 42 min |
| Jun 10, 2:28 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 47 min |
| Jun 10, 2:42 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 48 min |
| Jun 10, 2:44 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 46 min |
| Jun 10, 4:07 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 53 min |
| Jun 10, 4:36 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 54 min |
| Jun 10, 5:03 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 57 min |
| Jun 10, 5:28 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 62 min |
| Jun 10, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 55 min |
| Jun 10, 5:55 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 50 min |
| Jun 10, 6:05 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 55 min |
| Jun 10, 6:36 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 43 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.